Visitors Now:
Total Visits:
Total Stories:
Profile image
Story Views

Now:
Last Hour:
Last 24 Hours:
Total:

3 Hidden Dangers Inside Common Painkillers

Friday, October 14, 2016 10:27
% of readers think this story is Fact. Add your two cents.

(Before It's News)

Latest News

You are just coming off a long day. Your feet hurt; your head aches. You reach for that bottle of Tylenol in your closet… Let’s pause this scenario. Did you know that the Centers for Disease Control and Prevention have classified drug overuse as an epidemic in the US? According to them, 52 million citizens use prescription drugs for reasons that are non-medical at least once. And deaths from drug overdoses have reached 50 per day.

But those are prescription drugs you argue. Perhaps you only use over-the-counter drugs (OTC), so you feel safe? That may not be much better.

The following are 3 of the hidden dangers of OTC drugs that you should be aware of.

3-hidden-dangers-inside-common-painkillers

1. Liver failure and complications.

The culprit is acetaminophen, a common ingredient in many painkillers, such as Tylenol. By taking even slightly more than the recommended amount, you could be putting your liver at risk. Liver failure leads to death if not addressed immediately. Check to see if your painkiller contains this ingredient. If so, never take more than the safely recommended amount listed on the bottle. And avoid combining this pain relief drug with another drug that could contain acetaminophen. The FDA issued a statement that anything over 325mg spells trouble for your liver.

2. Heart problems.

Nonsteroidal anti-inflammatory drugs are also known as NSAIDs. These drugs are used to reduce pain and fever symptoms, but are also frequently used to relieve arthritis related pains. However, research has shown that overuse of this drug can result in heart attack and strokes. People who are already at high risk of heart disease are highly susceptible. But even those without are putting themselves at a 50 percent higher risk of heart-related complications. Discuss with your family doctor what would be a safe amount to take. And be open to foregoing these drugs entirely if the risk is too high.

3. Ulcers and other intestinal problems.

Aspirin and Advil are two staples of the American household. Taken in small doses, they are an effective way to treat a stomachache or a headache, but overuse for some brings a nasty backlash. Ulcers. More than 100,000 patients are treated yearly for intestinal problems caused by Aspirin. So says Postgraduate Medicine. Why? These drugs disrupt the stomach’s ability to protect itself from naturally occurring acids. What to do? Don’t rely on painkillers to lead a pain-free life. Look for ways to become healthier overall. Eat right. Exercise. Sleep. Minimize those things that cause pain symptoms.

But the greatest danger of all is the following. Overuse of OTC drugs can lead to a tolerance for that drug, so that it becomes less effective. Causing you to depend on an increasingly stronger drug for pain relief.

When OTC drugs no longer deliver the same pain-relieving effect, many turn to prescription drugs. And this is where the slippery slope turns dangerous. According to WebMD, medication can become addictive. Not only that, you could create a physical dependence on a certain drug, which will cause withdrawal symptoms when you stop taking the drug.

Avoiding all pain-relief medication is not a practical move for many who rely on feeling well enough to work or make it through their day. But there are steps you can take to prevent an over dependence on medication. Always be on the lookout for healthier lifestyle choices that you can incorporate into your personal life and work life.

Realize that taking a painkiller should be something you turn to only after you have tried several natural remedies. Such as rest, water, exercise, etc. Never take a higher dosage than what is recommended on the drug label. And when and if there seems to be little effect to your physical state, that is, if the pain continues. See a doctor. There could be something wrong that needs fixing in order to bring you back to optimum health.

Report abuse

Comments

Your Comments
Question   Razz  Sad   Evil  Exclaim  Smile  Redface  Biggrin  Surprised  Eek   Confused   Cool  LOL   Mad   Twisted  Rolleyes   Wink  Idea  Arrow  Neutral  Cry   Mr. Green

Top Stories
Recent Stories

Register

Newsletter

Email this story
Email this story

If you really want to ban this commenter, please write down the reason:

If you really want to disable all recommended stories, click on OK button. After that, you will be redirect to your options page.